Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 77, NWS Gaylord, MI

August 31, 2020

NWS Gaylord, MI issued this small craft advisory at Aug 31, 2020, 3:48 AM EDT. It took effect at Aug 31, 2020, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2020, 3:48 AM EDT (07:48 UTC)
In effect from
Aug 31, 2020, 11:00 AM EDT
Expired
Aug 31, 2020, 8:00 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

949 
WHUS73 KAPX 310748
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
348 AM EDT Mon Aug 31 2020

LMZ341-344>346-311600-
/O.NEW.KAPX.SC.Y.0077.200831T1500Z-200901T0000Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
348 AM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 4 
  feet expected.

* WHERE...Seul Choix Point to 5NM West of Mackinac Bridge, 
  Sleeping Bear Point to Grand Traverse Light MI, Point Betsie 
  to Sleeping Bear Point MI and Manistee to Point Betsie MI.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ321-322-311600-
/O.NEW.KAPX.SC.Y.0077.200831T1500Z-200901T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
348 AM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 3 
  feet expected.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346-311600-
/O.NEW.KAPX.SC.Y.0077.200831T1500Z-200901T0000Z/
St Ignace to False Detour Channel-
348 AM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 3 
  feet expected.

* WHERE...St Ignace to False Detour Channel.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
205 
WHUS73 KAPX 311441
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1041 AM EDT Mon Aug 31 2020

LMZ341-344>346-010000-
/O.CON.KAPX.SC.Y.0077.200831T1500Z-200901T0000Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1041 AM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 4 
  feet expected.

* WHERE...Seul Choix Point to 5NM West of Mackinac Bridge, 
  Sleeping Bear Point to Grand Traverse Light MI, Point Betsie 
  to Sleeping Bear Point MI and Manistee to Point Betsie MI.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ321-322-010000-
/O.CON.KAPX.SC.Y.0077.200831T1500Z-200901T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1041 AM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 3 
  feet expected.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346-010000-
/O.CON.KAPX.SC.Y.0077.200831T1500Z-200901T0000Z/
St Ignace to False Detour Channel-
1041 AM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 3 
  feet expected.

* WHERE...St Ignace to False Detour Channel.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
514 
WHUS73 KAPX 311935
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
335 PM EDT Mon Aug 31 2020

LMZ341-344>346-010000-
/O.CON.KAPX.SC.Y.0077.000000T0000Z-200901T0000Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
335 PM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 4 
  feet expected.

* WHERE...Seul Choix Point to 5NM West of Mackinac Bridge, 
  Sleeping Bear Point to Grand Traverse Light MI, Point Betsie 
  to Sleeping Bear Point MI and Manistee to Point Betsie MI.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ321-322-010000-
/O.CON.KAPX.SC.Y.0077.000000T0000Z-200901T0000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
335 PM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 3 
  feet expected.

* WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point 
  Iroquois MI and St. Marys River Point Iroquois to E. 
  Potagannissing Bay.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ346-010000-
/O.CON.KAPX.SC.Y.0077.000000T0000Z-200901T0000Z/
St Ignace to False Detour Channel-
335 PM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest gusts up to 25 kt and highest waves around 3 
  feet expected.

* WHERE...St Ignace to False Detour Channel.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 31, 3:30 AM EDT, 18 minutes earlier.

Area forecast discussion, Aug 31, 3:30 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
330 AM EDT Mon Aug 31 2020

.NEAR TERM...(Today through Tonight)
Issued at 330 AM EDT Mon Aug 31 2020

...Warmer today, limited rain chances this evening and tonight...

High impact weather potential: slight chance for evening thunder
nw lower and eastern upper MI.

High pressure extends from James Bay to Lk Ontario. A cold front is
advancing across western MN. In between, southerly return flow is
occurring in the western lakes and upper MS Valley. A large area of
precip is advancing eastward across MN, just ahead of the front. Sct-
isolated convection is ahead of this in parts of western/central WI.
Closer to home, there is only limited cloud cover in eastern upper
MI and south of M-72.

The parent shortwave forcing the cold front will eject ne-ward
toward James Bay, with cyclogenesis occurring as the wave becomes
negatively tilted. Still, that leaves considerably less forcing
available at our latitude, by the time the cold front goes thru this
evening. The main mass of precip will clearly miss us to the nw;
residual precip chances here are the main concern.

Southerly flow will push 850mb temps somewhat warmer today, rising
into the lower teens C late in the day. Partly sunny skies (trending
cloudier late in the west) will result in temps several degrees
warmer than Sunday. Highs will be in the 70s, with a few spots in
the south taking a run at 80f. Our airmass is generally too dry for
that to result in any instability. However, as we head toward
evening, a tongue of pooled 1000-850mb moisture just ahead of the
surface cold front will nose into nw lower MI. Even the NAM, which
loves to blast moisture northward in these scenarios, progs up to a
few hundred j/kg of MuCape poking into nw lower/eastern upper MI.

Do not expect the current showers in central WI to survive this far
eastward. 1000-850mb convergence with the cold front, and related
moisture pooling and very marginal instability, will support a band
of sct showers that moves w to e across the area from early this
evening thru tonight. Will mention a slight chance for thunder only
in nw lower/eastern upper MI this evening. Nw lower/eastern upper MI
will see partial clearing overnight, though a touch of fog may
result (especially in eastern upper MI). Min temps tonight mainly in
the 50s, around 60f near Saginaw Bay.

The southerly breezes today will boost wave action on some beaches,
especially on Lake MI. A moderate risk for rip currents is progged
in western Mackinac Co and some other parts of the Lake MI coast.
This does not rise to the level of needing a beach hazards
statement, though it's close enough to require monitoring.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 330 AM EDT Mon Aug 31 2020

High impact weather potential: Minimal.

Pattern synopsis/forecast: Rather progressive pattern expected
across the northern tier of the CONUS into southern Canada as the
northern jet remains considerably active through much of the
upcoming week and beyond. Local focus through midweek will revolve
around tonight's frontal boundary passage that's expected to be
draped west to east across southern Michigan by early Tuesday
morning...tied to low pressure that'll be cruising north from near
James Bay into Hudson Bay over this time. Beyond this, another
cyclone is expected to ramp up lee of the Canadian Rockies and trek
eastward across Ontario Tuesday night into Wednesday, followed by
yet another area of low pressure - potentially significantly deeper
with more local impact - forming in a similar location as the one
prior before sliding into Manitoba by Wednesday evening, and into
Ontario Thursday.

Primary forecast concerns/challenges: Low PoPs Tuesday afternoon
through Tuesday night, mainly across southern areas.

A cold front is expected to drop south across northern Michigan
tonight into early Tuesday, likely settling downstate by Tuesday
morning. As was alluded to by the prior shift, this boundary
placement is a bit further south than initially anticipated,
bringing lower confidence on rain/thunder chances Tuesday afternoon
through Tuesday night as favorable moisture and near-surface
convergence should largely be focused to our south. None the less, a
chance for showers still remains across parts of northern lower
(highest across southern areas) late in the day through the
overnight hours Tuesday as favorable ascent aloft atop weak/ill-
defined low pressure treks along the stagnant boundary. Recent
guidance trends suggest a secondary area of precip development near
the M-32 corridor to perhaps as far north as the Tip of the Mitt.
Not entirely buying into this solution just yet, and would like to
see some guidance consistency over the next few models runs before
increasing those chances significantly. Either way, not anticipating
much in the way of thunder chances and overall, not a whole lot in
the way of impact. Tuesday's highs in the low-mid 70s area-wide
falling into the 50s for most overnight.

Little in the way of sensible weather is expected across the area
Wednesday as aforementioned low pressure slides well to our north
across northern Ontario/near James Bay. Suppose there could be some
gustier winds by late morning through the afternoon, but otherwise,
partly to mostly sunny skies are anticipated with high temps
climbing a couple of degrees over Tuesday's highs - ranging from the
low 70s north to near 80 degrees by Saginaw Bay.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM EDT Mon Aug 31 2020

High impact weather potential: Shower/thunderstorm/gusty wind
potential Thursday.

Strong northern stream jet will remain draped across the
international border at the start of the period with pronounced
troughing expected to quickly punch through the Great Lakes during
the day Thursday. Strong ascent aloft is expected to deepen the area
of low pressure alluded to above to near or just below 980mb - an
impressive anomaly for the late summer months - as it treks to our
north across northern Ontario. A tightening pressure gradient and
isallobaric response locally are expected to lead to strong winds
across the Great Lakes, certainly raising concern for marine issues.
Strongest winds, including the potential for gales, look to be
possible Thursday afternoon through Thursday night. Global model
guidance remains far from impressive with respect to moisture return
across northern Michigan; however, continue to have a suspicion that
this solution may be underdone and that dew points rising into the
60s may be able to generate some instability locally. While
uncertainty is high, should this materialize, strong deep layer
shear and ascent would provide support for organized convection.
Lots of refinement expected over the next several days as details
become more clear.

As has been alluded over the past couple of forecast cycles, long
range model guidance remains in agreement in bringing a strong
cyclone through the area in the late Sunday/early Monday timeframe.
While this is plenty far out for additional changes, the consistency
in guidance at least warrants a mention. What is expected to be
Typhoon Maysak will be ingested into the jet stream off of the
eastern coast of Asia late this week, sending a ripple effect of
amplification downstream due to the massive latent heat release
produced by the system. In turn, guidance continues to be in good
agreement to bring strong, amplified troughing down into the Great
Lakes in the 9/7 to 9/11 timeframe, potentially bringing the first
round of cold air of the season into northern Michigan.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM EDT Sun Aug 30 2020

High pressure currently centered over the Great Lakes region will
continue to slide east overnight as an upstream cold front
approaches the region on Monday. Mainly clear skies and VFR
conditions are expected at all Northern Lower Michigan TAF sites
overnight and into Monday morning. The exception will be some
patchy low fog that may develop overnight...locally dropping vsbys
to MVFR/IFR. Clouds will increase on Monday ahead of the cold
front...but VFR conditions will prevail. Still looks like any
precip associated with this front will hold off until mainly after
00Z Monday evening. Light/variable winds overnight will become
S/SE around 10 kts on Monday.

&&

.MARINE...
Issued at 330 AM EDT Mon Aug 31 2020

Southerly winds will increase today, behind departing high
pressure, and ahead of a cold front that goes thru tonight.
Winds/waves will rise to small craft advisories on parts of Lake
Mich, far northern Lake Huron, as well as Whitefish Bay and the St
Marys River. Lighter winds planned for late tonight into Tuesday.

Much gustier winds are possible Thursday and Thu night, as low
pressure strengthens north of Michigan. Gale force winds are a
distinct possibility.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 11 AM this morning to 8 PM EDT this
     evening for LHZ346.
LM...SMALL CRAFT ADVISORY from 11 AM this morning to 8 PM EDT this
     evening for LMZ341-344>346.
LS...SMALL CRAFT ADVISORY from 11 AM this morning to 8 PM EDT this
     evening for LSZ321-322.
&&

NEAR TERM...JZ
SHORT TERM...MG
LONG TERM...MG
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Aug 31, 3:34 AM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
334 AM EDT Mon Aug 31 2020

MIZ016>018-020>036-041-042-086>088-095>099-011200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
334 AM EDT Mon Aug 31 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

There is a slight chance for thunderstorms this evening in northwest
lower and eastern upper Michigan. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
334 AM EDT Mon Aug 31 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

There is a slight chance for thunderstorms this evening over
northern Lake Michigan, the Straits of Mackinac, Whitefish Bay,
and the St Marys River. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty winds are expected across the area Thursday afternoon through
Thursday night, including the potential for gale force wind gusts on
the nearshore waters of Lake Michigan, Huron and Superior.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JZ

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.